Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


TraseeTTrasee Posts: 571
edited 06/11/2012 - 8:43 AM in Pain Medications
I have some strange rash or hives. It is on upper arms, chest and thighs. I did not realize that my itching started when I started new meds until talking about it in chat. I am up to 300mg of Gabapentin 3 times a day since Friday and take 15mg of MS Contin 2 times a day. So, I don't know which is causing the rash/hives. I can breathe so not concerned that this is an emergency reaction. But I itch terribly. And the itching and rash/hives became worse over the weekend.

My insurance has 24 hr Nurse Line so called and an RN cross referenced Benadryl and it is ok to take with current meds. Calling Dr in the am, but has anyone suffered from reaction to generic Neurontin? Not so worried about the morphine since I have taken it before with no problems, but not ruling it out.

Thanks for reading,


  • I'm sorry to hear that. I had a strange rash on my sides and stomach and back a couple of weeks ago. I thought mine might be due to the Epidural I had but not sure. I don't take Neurontin so don't know about that. I took Benedryl for 5 sleepy days and the rash disappeared. I hope it goes away for you soon. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • I had a similar thing when I started on lyrica / pregabalin - which is "related" to gabapentin

    I itched and scratched like crazy when I started on it which lasted for about a week and this was a low dose of 75mg one a day in the evenings - have a quick read of my post in pain meds - Lyrica / Pregabalin.

    Can I ask if your "15mg of MS Contin 2 times a day" is this a slow release tablet form of Morphine?? I still get a little confused between the various names for things!!! I would know this as "MST"

  • Charry,

    Thanks! I hope this goes away soon. I am so itchy I can't sleep even with Benadryl. I wanted to get on a nerve medication so badly to see if it would help my pain. I haven't noticed any change so far. Sigh!!


    Thanks for the reply. MS Contin is extended release Morphine, so it sounds like what you are familiar with. I did read your posts and the itching sounded familiar until this past weekend when the hives started. They are little tiny itchy bumps. They seem to be working their little itchy way up my neck. I don't want this cr*p on my face. Ughhhh!!!
    8am needs to get here in a hurry so I can call my Dr.

    Thanks Again to both of you!
  • I recommend stopping the neurontin immediately. Here is a clip from a drug website:

    Serious Side Effects
    Some Neurontin side effects, while occurring infrequently, are potentially serious and should be reported immediately to your healthcare provider. These include, but are not limited to:



    •Severe dizziness, confusion, or coordination problems that do not improve with time

    •Signs of an allergic reaction, including:

    ◦Unexplained rash
    ◦Unexplained swelling

    Call your doctor this morning.

    Best wishes,

  • dilaurodilauro ConnecticutPosts: 9,856
    all over my body. My arms and legs looked like battle torn scar areas. I would just scratch and scratch.

    Initially we believe it was associated with:
    - Oxycontin, Oxycodone, Zanaflex, Neurontin, Ambien,
    or Requip.
    - In addition I have a hot tub I was using nightly. My tub is chlorine based.

    We went to a dermotaologist who did several biopsies to identify the problem. The best they came up was scabies or bed bugs!. But how could I have that and not my wife!

    My PCP finally came up with a good plan.
    1. Switch from Chlorine to Bromine for the tub sanitizer, since bromine is easier on the skin.
    2. Eliminate one medication at a time. I started with Ambien, didnt change anything. Next was Requip.
    I soon as I stopped Requip it was as if the itching went away immediately.

    Several weeks later when my Restless Legs were going crazy, I took my requip and sure enough the next morning I was itching all over.

    So, I think the bottom line that would apply to many of us here, its finding one of the medications you are taking, changes to it, changes to other day to environment and try eliminating one at a time.
    But of course do all of this with total approval from your doctors
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Interesting Ron! I also wondered about the chlorine in the pool where I do my therapy. It is a salt water pool. They use sodium chloride for the water. Still smells vaguely of chlorine, but they say due to "chloride". Waiting for Dr to call back now. Btw, I hope you are getting better daily!

  • Same problem with Lyrica on low dose Traci. Started on 1 x 75mg daily. First week i had itch/hives in random spots. Also my feet and hand swelled up and felt hot and itchy. 2nd week I went to 2 x 75mg daily. By 3rd week it was calming down and by 4th week it was not a problem.

    Then of course I got the other side effect of Lyrica we all know and love...
  • I took neurontin for about a year never got a rash.
    But while using the swimmin pool to do my physical therapy.i got a severe case of rash due to chlorine
  • So my rash stopped spreading when it reached the lower half of my face. I look a little goth with calamine lotion allover. I have reduced the amount of neurontin, back to 2 a day, since it is not a drug to stop abruptly. I can still breathe so not too worried it will get worse. Dr never called me back, left 2 messages. I don't know what it is about Dr's never returning my calls. I don't stink, I bathe, have good breath. I don't get it. I will just knock out on zyrtec, seemed to work a little better than benadryl at stopping the itching. My pharmacist recommended it. Thanks for all the input. Can people keep taking a drug like this and the body adjusts? I know you can't give me specifics, but since Dr won't call, just saying....

  • Traci. You body may or may not adjust to the neurontin. For me, yeah, like many I adjusted to the Lyrica. It as an annoying few weeks. I tried my allergy pills to fend it off and didn't have good luck. Benadryl was mildly helpful. So if the Zyrtec is helping while you wait on the doctor and the pharmacist says your pill mix is ok. Why not. I found for the itching and swelling and hot. I just simply got a towel wet with cold water and kept on wrapping it on me.

    Consider something like an oatmeal bath too. Just so you can lay back and chill. And hopefully itch a bit less...
  • Trasee,

    With any morphine medication such as ms contin, you may have an allergic reaction which includes rash and hives. I had it when receiving MS in my iv pump after surgery and when i took morphine by mouth. When i use to work in the hospital, i saw people react to it frequently.
    I couldnt stand the itch- felt like bugs crawling over me.

    Feel better
  • dilaurodilauro ConnecticutPosts: 9,856
    Two years ago I was using Lyrica (150mg a day). Once the doctor increased that dosage I started having all sorts of problems. ( Tired, legs swelling, and more).
    Once we cut back the dosage those negative aspects dissapeared.

    Since then I've been using Neurontin and have not had a single bad effect even though the dosage has changed many times.

    For me, the neurontin didnt cause any problems, but Lyrica did. But as we read here its different for different folks. Why? I wish I knew. I guess about the only thing I do know is that there is no formal rhyme or reason to explain the effects medications have on people. There are guidelines, but I think thats all they are.

    Lets hope your rash stops soon, cause I know how that additional 'fun thing' can just make you miserable.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I would say you probably don't stink and its probably just your doctor not doing his job. Sorry you are still going though all of this and I hope you find a good answer for all this soon.

Sign In or Register to comment.